Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

October 7, 2018Chaves County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Oct 7, 2018, 9:10 PM MDT for Chaves County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 9:10 PM MDT (03:10 UTC)
Expired
Oct 7, 2018, 10:00 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 106 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS85 KABQ 080310
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
910 PM MDT SUN OCT 7 2018
 
NMZ537-538-080400-
Chaves County Plains-De Baca County-
910 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES AND
SOUTHEASTERN DE BACA COUNTIES UNTIL 1000 PM MDT...

At 910 PM MDT, Doppler radar was tracking strong thunderstorms along 
a line extending from 17 miles northeast of Mesa to 6 miles 
southwest of Roswell. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with 
these storms along with heavy rain and frequent and dangerous cloud 
to ground lightning.

Locations impacted include...
Roswell, Dexter, Bitter Lake Wildlife Refuge, Bottomless Lakes State
Park and Midway.

This includes Highway 285 between Mile Markers 94 and 144.
 
Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3438 10395 3316 10421 3321 10478 3414 10452
TIME...MOT...LOC 0310Z 228DEG 25KT 3409 10439 3332 10462 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Oct 7, 5:25 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Oct 7, 5:25 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
525 PM MDT Sun Oct 7 2018

.AVIATION...
00Z TAF CYCLE
Closed upper-level low spinning over northern AZ will continue to
result in breezy to windy conditions this evening and overnight with
rounds of scattered showers and thunderstorms moving north. Some of
the showers and thunderstorms will drop ceilings and visibility in
rain with mountain snow producing terrain obscurations. Storms over
eastern New Mexico will continue to be strong to severe overnight
with large hail and damaging winds possible. Lower ceilings with
areas of MVFR conditions will be possible late tonight into early
Monday with isolated IFR conditions, mainly east.

&&

.PREV DISCUSSION...254 PM MDT Sun Oct 7 2018...
.SYNOPSIS...
Severe thunderstorms are possible through this evening across
eastern New Mexico where large hail, damaging winds, and even a
tornado or two may develop. Farther west, rain showers and high
terrain snow will linger through tonight. Southerly winds will be
breezy as well for much of the area. Temperatures will be near 10
degrees below normal for the entire area through Tuesday. Rain and
high terrain snow showers will continue with a few inches of snow
possible above 9,000 feet by Tuesday. Wednesday and Thursday will be
much more pleasant with warmer temperatures, lighter winds, and
abundant sunshine. The remnant moisture from Hurricane Sergio may
move into New Mexico toward the end of this week.

&&

.DISCUSSION...
A severe thunderstorm watch is in effect for much of eastern NM thru
11 pm tonight. A few strong storms have already moved across the
Caprock region and much more activity is on the way. Models are in
good agreement showing several rounds of discrete and banded storm
structures with heavy rainfall moving slowly northeast from the Pecos
Valley into TX tonight. Flooding will be possible beneath these
storms as training activity is likely. Farther west, mainly gusty
rain showers and a few storms are likely from the Rio Grande Valley
westward thru the evening. Temps are cold enough for snow above 8500'
west of the Cont Dvd.

The unseasonably deep H5 low center will drift east into the Four
Corners region Monday and bring another round of breezy southerly
winds, rain showers, and high terrain snow to central and western
NM. A dry slot is likely to give eastern NM a break Monday afternoon
while a back door cold front enters the far northeast. A second piece
of upper level energy will eject northeast across eastern NM Monday
night and work with the back door front to provide more heavy rain
for the southeast plains.

Tuesday may be an interesting day as the core of the H5 low drifts
slowly northeast into southern CO and the back door front becomes
stationary along the east slopes of the central mt chain. Cold and
unstable upslope flow on west facing slopes of the northern high
terrain will lead to a few inches of snowfall through late Tuesday.
700mb temps will be in the 10th percentile range for early October
with widespread highs of 10 to 15 degrees below normal. Breezy
northwest winds and thick cloud cover will make for a very chilly
day.

Wednesday and Thursday will be much more pleasant with lighter
winds, warmer temps, and abundant sunshine. Extended models are all
over the place now with regard to what happens with the remnants of
Hurricane Sergio.

Guyer

&&

.FIRE WEATHER...
Upper level low has moved over the UT/AZ border with wet, breezy to
windy, and generally unsettled weather unfolding over NM. Southerly
winds have been periodically gusting to 30 to 40 mph, especially in
central parts of the forecast area. Humidity has remained elevated
and will continue to do so, precluding any critical fire weather
concerns through tonight. Precipitation will continue to increase
through the evening, especially over far western zones and the
eastern plains where storms may turn strong to severe.

Additional waves of precipitation will continue to feed into NM into
Monday, first in western areas of the state before shifting to east
central zones Monday evening and overnight. Temperatures will remain
several degrees below average in western zones Monday and still a
few degrees below normal in the east, helping to keep RH values
higher. Breezy to windy conditions will be most common in
northeastern NM Monday.

A lagging surge of energy aloft will cross NM Tuesday, keeping
shower and t-storm activity going with a concentration in the
northern half of the state. High mountain snowfall will also be
possible with cooler air surging into eastern and northeastern NM.
Overall wind speeds will be lower on Tuesday, but the back door
segment of the front could produce gusts in the northeast.

Westerly flow aloft persists into Wednesday, and RH will lower (but
remain above critical thresholds), keeping minimal concerns for
critical fire weather. Much uncertainty rests with the extended
forecast (latter part of the week into the upcoming weekend) due to
forecast model inconsistencies, however there is still potential for
a return to a wetter and unsettled pattern.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

42
Hazardous weather outlook, Oct 7, 3:37 AM MDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
337 AM MDT Sun Oct 7 2018

NMZ501>540-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
337 AM MDT Sun Oct 7 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms over much of the east
central and southeast plains where large hail and damaging winds are
possible. Patchy dense fog with visibilities of one half mile or less
will be found over the eastern plains this morning before improving.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow is possible Monday through Tuesday over the peaks
of the western and northern mountains. Low temperatures Monday and
Tuesday nights may dip to near freezing in the northwest and north
central New Mexico valleys. The remains of Hurricane Sergio are
expected to impact New Mexico late this week, but forecast models
have not been consistent with the exact timing.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

In the hours before

Special weather statement, Oct 7, 7:46 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
746 PM MDT SUN OCT 7 2018

NMZ533-534-537-080215-
Guadalupe County-Quay County-De Baca County-
746 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA...SOUTHWESTERN
QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 815 PM MDT...

At 746 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Sumner Lake State Park to
17 miles south of Fort Sumner. Movement was northeast at 45 mph.

Half inch hail and wind gusts of 55 mph will be possible with these
storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Fort Sumner, Yeso, Sumner Lake State Park and Sumner Lake.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central New Mexico.

LAT...LON 3499 10399 3418 10406 3411 10463 3484 10460
TIME...MOT...LOC 0146Z 218DEG 40KT 3478 10428 3425 10435

Guyer
Special weather statement, Oct 7, 8:21 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
821 PM MDT SUN OCT 7 2018

NMZ532>534-536-537-080300-
Roosevelt County-Eastern San Miguel County-Guadalupe County-Quay
County-De Baca County-
821 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EASTERN
SAN MIGUEL...EASTERN DE BACA...SOUTHWESTERN QUAY AND EAST CENTRAL
GUADALUPE COUNTIES UNTIL 900 PM MDT...

At 820 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Newkirk to 13 miles east
of Sumner Lake State Park to 16 miles south of Yeso. Movement was
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms along with heavy rain and frequent and dangerous cloud
to ground lightning.

Locations impacted include...
Quay, Tucumcari, Fort Sumner, House, Ragland, Montoya, Taiban and
Mcalister.

This includes Interstate 40 between Mile Markers 305 and 334.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3532 10371 3484 10366 3427 10411 3413 10460
      3464 10421 3504 10424
TIME...MOT...LOC 0220Z 245DEG 35KT 3500 10418 3467 10415 3422 10450
Special weather statement, Oct 7, 8:25 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
825 PM MDT SUN OCT 7 2018

NMZ537-538-080315-
Chaves County Plains-De Baca County-
825 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES AND
SOUTHEASTERN DE BACA COUNTIES UNTIL 915 PM MDT...

At 824 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Mesa to 20 miles
northwest of Bitter Lake Wildlife Refuge to 16 miles west of
Roswell. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms along with heavy rain and frequent and dangerous cloud
to ground lightning.

Locations impacted include...
Roswell, Bitter Lake Wildlife Refuge, Bottomless Lakes State Park and
Midway.

This includes Highway 285 between Mile Markers 91 and 147.

Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3432 10407 3368 10410 3314 10444 3324 10490
      3372 10461 3417 10463
TIME...MOT...LOC 0224Z 274DEG 18KT 3409 10444 3372 10455 3331 10481
Special weather statement, Oct 7, 8:32 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
832 PM MDT SUN OCT 7 2018

NMZ527-528-530>534-080315-
Far Northeast Highlands-Union County-Eastern San Miguel
County-Harding County-Guadalupe County-Quay County-Raton
Ridge/Johnson Mesa-
832 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL...HARDING...
WEST CENTRAL QUAY...CENTRAL UNION...NORTHEASTERN GUADALUPE AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 915 PM MDT...

At 831 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Dora to 11 miles southeast of
Mosquero to 6 miles northeast of Montoya. Movement was northeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms along with havy rain and frequent and dangerous cloud
to ground lightning.

Locations impacted include...
Roy, Mosquero, Grenville, Bueyeros, Montoya, Clayton Lake State Park,
Solano, Conchas Lake State Park, Conchas Dam and Newkirk.

This includes Interstate 40 between Mile Markers 292 and 310.

Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3673 10315 3571 10351 3527 10370 3493 10442
      3561 10436 3654 10397
TIME...MOT...LOC 0231Z 255DEG 17KT 3653 10353 3564 10384 3518 10400
Special weather statement, Oct 7, 9:02 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
902 PM MDT SUN OCT 7 2018

NMZ532-534>537-080345-
Roosevelt County-Eastern San Miguel County-Curry County-Quay
County-De Baca County-
902 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EASTERN
SAN MIGUEL...NORTHEASTERN DE BACA...SOUTHWESTERN QUAY AND
SOUTHWESTERN CURRY COUNTIES UNTIL 945 PM MDT...

At 901 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tucumcari to 12 miles west of House to 11
miles southwest of Taiban. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms along with heavy rain and frequent and dangerous cloud
to ground lightning.

Locations impacted include...
Quay, Tucumcari, Logan, Fort Sumner, House, Ragland, Tolar, Taiban
and Mcalister.

This includes Interstate 40 between Mile Markers 315 and 346.

Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3490 10363 3422 10370 3420 10439 3465 10418
      3516 10400 3539 10343 3539 10339 3542 10338
      3544 10332
TIME...MOT...LOC 0301Z 240DEG 26KT 3518 10374 3468 10412 3432 10415
Special weather statement, Oct 7, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
910 PM MDT SUN OCT 7 2018

NMZ537-538-080400-
Chaves County Plains-De Baca County-
910 PM MDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES AND
SOUTHEASTERN DE BACA COUNTIES UNTIL 1000 PM MDT...

At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Mesa to 6 miles
southwest of Roswell. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms along with heavy rain and frequent and dangerous cloud
to ground lightning.

Locations impacted include...
Roswell, Dexter, Bitter Lake Wildlife Refuge, Bottomless Lakes State
Park and Midway.

This includes Highway 285 between Mile Markers 94 and 144.

Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3438 10395 3316 10421 3321 10478 3414 10452
TIME...MOT...LOC 0310Z 228DEG 25KT 3409 10439 3332 10462

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 6:44 PM MDTSpecial Weather StatementABQGuadalupe31 min
Oct 7, 7:16 PM MDTSpecial Weather StatementABQDe Baca29 min
Oct 7, 7:32 PM MDTSpecial Weather StatementABQSan Miguel28 min
Oct 7, 7:46 PM MDTSpecial Weather StatementABQDe Baca29 min
Oct 7, 8:21 PM MDTSpecial Weather StatementABQDe Baca39 min
Oct 7, 8:25 PM MDTSpecial Weather StatementABQChaves50 min
Oct 7, 8:32 PM MDTSpecial Weather StatementABQHarding, Union43 min
Oct 7, 8:56 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay2 hr
Oct 7, 9:02 PM MDTSpecial Weather StatementABQQuay43 min
Oct 7, 9:14 PM MDTSpecial Weather StatementABQUnion46 min
Oct 7, 9:16 PM MDTAreal Flood AdvisoryABQChaves, De Baca119 min
Oct 7, 9:31 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel119 min
Oct 7, 9:42 PM MDTSpecial Weather StatementABQCurry, Quay48 min
Oct 7, 9:54 PM MDTSpecial Weather StatementABQChaves51 min
Oct 7, 10:03 PM MDTSpecial Weather StatementABQHarding42 min
Oct 7, 10:41 PM MDTSpecial Weather StatementABQCurry, Quay49 min
Oct 8, 12:49 AM MDTSpecial Weather StatementABQRoosevelt26 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.